Colorado, 2016

Strong Wind in Colorado, April 23, 2016

April 23, 2016 · NWS GJT · 1 event in 1 county or zone

Strong winds developed across portions of southwest Colorado ahead of an approaching Pacific storm system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong winds developed across portions of southwest Colorado ahead of an approaching Pacific storm system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 23, 10:41 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 23, 10:41 AM MST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1141 AM MDT SAT APR 23 2016

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 412 AM MDT SAT APR 23 2016

GRADIENT WINDS ALREADY PICKING UP ACROSS THE VALLEYS EARLY THIS
MORNING WITH SPEEDS CLOCKING IN NEAR 40 MPH ACROSS PORTIONS OF
EASTERN UTAH AND WEST CENTRAL COLORADO. THIS IS HELPING TO KEEP
MIN TEMPS UP WITH MANY LOWER VALLEY LOCATIONS STILL SITTING IN THE
60S AS OF 3 AM. SOME LET UP IN THE GUST ANTICIPATED THROUGH
SUNRISE...BEFORE WE START MIXING THINGS UP AGAIN IN ADVANCE OF AN
APPROACHING COLD FRONT THAT IS EXPECTED TO SWEEP THROUGH THE
FORECAST AREA LATE THIS AFTERNOON AND EVENING. LATEST MODEL
GUIDANCE STILL ON THE WINDY SIDE AND WITH MINIMAL EFFORTS IN THE
GRIDS...WAS ABLE TO GENERATE FAIRLY WIDESPREAD GUST FIELDS IN THE
45 TO 50 MPH RANGE FROM SOUTHEAST UTAH UP INTO NORTHWEST COLORADO.
AS A RESULT...WILL BE ISSUING A WIND ADVISORY FOR TODAY FOR THAT
SWATH THROUGH 9 PM THIS EVENING. WINDS LOOK TO SUBSIDE FAIRLY
QUICKLY AFTER FRONTAL PASSAGE...SO ADVISORY MAY BE A LITTLE
LONG...BUT LATER SHIFTS WILL ADJUST THAT TIMING.

IN ADDITION TO THE WIND FIELDS...CONVECTION WILL BE FIRING BY
MIDDAY INCREASING TO SCATTERED COVERAGE BY THIS AFTERNOON. THE
HIGHER TERRAIN AND NORTHERN ZONES WILL BE FAVORED ALTHOUGH A LINE
OF SHOWERS AND THUNDERSTORMS IS EXPECTED ALONG THE FRONT LATER
THIS AFTERNOON. THIS WILL ENHANCE WIND GUSTS INTO THE EVENING
HOURS. CONVECTION DIMINISHES BY MID EVENING WITH FLOW ALOFT
BECOMING MORE WEST AND NORTHWEST AS SHRTWV RIDGING BUILDS IN ON
SUNDAY. SOME LIGHT OROGRAPHIC SHOWERS EXPECTED FOR THE FAR
NORTHERN MOUNTAINS THROUGH SUNDAY AFTERNOON...OTHERWISE DRY
WEATHER IS EXPECTED.

HAVE BUMPED UP MAX TEMPS TODAY A FEW MORE DEGREES WITH THE WARM
START AND SOUTHWEST COMPONENT TO WINDS PROVIDING SOME DOWNSLOPE
HEATING IN FAVORED VALLEY. SUNDAY TEMPS WILL BE RUNNING 3 TO 6
DEGREES COOLER ON THE BACKSIDE OF THIS EXITING SYSTEM.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 412 AM MDT SAT APR 23 2016

AN UNSETTLED WEEK IS IN STORE AS WE START TO SEE THE INFLUENCE OF
YET ANOTHER LOW AS EARLY AS MONDAY AFTERNOON AS IT DIGS INTO THE
GREAT BASIN. LATEST TRACK DRIVE THIS SYSTEM ACROSS WESTERN
COLORADO MONDAY NIGHT AND TUESDAY...BRINGING CHANCE TO LIKELY POPS
TO THE FORECAST AREA. SNOW LEVELS WILL BE A TAD LOWER WITH H7
TEMPS BOTTOMING OUT AROUND -5C BY TUESDAY MORNING. THIS SYSTEM
EXITS BY TUESDAY NIGHT WITH ANOTHER TRANSITORY RIDGE SLIDING
ACROSS AHEAD OF YET ANOTHER SYSTEM DUE IN AT THE END OF THE WEEK.
TEMPS WILL BE UP AND DOWN ALL WEEK...LOCKING IN AROUND NORMAL WHEN
EVERYTHING IS AVERAGED OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1137 AM MDT SAT APR 23 2016

MAIN CONCERN FOR THIS TAF PERIOD IS THE STRONG WINDS THAT WILL
EXIST AHEAD OF COLD FRONT MOVING THROUGH BETWEEN NOW AND 02Z.
DEEP MIXING WILL ALLOW FOR GUSTS IN EXCESS OF 45 MPH UNTIL WINDS
SWITCH TO THE WEST TO NORTHWEST BEHIND COLD FRONT. CIGS ARE
EXPECTED TO REMAIN ABOVE ILS BREAKPOINTS EXCEPT POSSIBLY AT KEGE
LATE TONIGHT. THERE WILL BE SHOWERS ALONG AND AHEAD OF
FRONT...MAINLY NORTH OF THE SAN JUANS THIS AFTN. THUNDER EXPECTED
TO BE TOO ISOLATED TO MENTION AT TAF SITES...BUT DID INCLUDE VCSH
FOR ESSENTIALLY HIGH-BASED LIGHT SHOWERS. THESE COULD CAUSE
ERRATIC WIND GUSTS.

&&

.FIRE WEATHER...
ISSUED AT 412 AM MDT SAT APR 23 2016

GUSTY SOUTHWEST WINDS AGAIN EXPECTED ACROSS THE REGION WITH WARM
TEMPS AND LOW RH VALUES AS ANOTHER PACIFIC STORM TRACKS EAST
ACROSS THE CENTRAL ROCKIES. THIS STORM WILL BRING AN INCREASE IN
WINDS WITH GUSTS EXPECTED TO REACH UP TO 50 MPH ACROSS MUCH OF
THE REGION. SOME SHOWERS AND AN ISOLATED THUNDERSTORM ARE ALSO
EXPECTED THIS AFTERNOON AND EVENING. RELATIVE HUMIDITIES WILL
GENERALLY REMAIN ABOVE 15% EXCEPT FOR IN SOUTHEASTERN UT AND
EXTREME SOUTHWESTERN CO. WHILE CRITICAL FIRE WEATHER CONDITIONS
MAY PERIODICALLY BE MET IN UT FIRE ZONE 491 AND CO FIRE ZONE 207
...DISCUSSIONS WITH LAND MANAGERS REVEALED GREEN-UP CONTINUES IN
THOSE AREAS SO NO FIRE WEATHER PRODUCTS HAVE BEEN ISSUED. EVEN
SO...WE WILL CONTINUE TO MONITOR FIRE WEATHER CONDITIONS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR COZ001-002-006-007-
     011-020-021.

UT...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR UTZ022-027-029.

&&

SHORT TERM...JDC
LONG TERM...JDC
AVIATION...BEN
FIRE WEATHER...MMS/JDC
Hazardous weather outlook, Apr 23, 4:41 AM MST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
541 AM MDT SAT APR 23 2016

COZ001>014-017>023-UTZ022>025-027>029-241200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
541 AM MDT SAT APR 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS CAN BE EXPECTED TODAY AHEAD OF A COLD FRONT THAT
WILL BE PASSING THROUGH THE AREA BY THIS EVENING. EXPECT WIND
GUSTS TO NEAR 50 MPH BY THIS AFTERNOON. IN ADDITION...SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING BY THIS AFTERNOON.
EXPECT BRIEF HEAVY RAIN...SMALL HAIL AND GUSTY OUTFLOW WINDS NEAR
ANY STORMS. SHOWERS AND WIND DIMINISH THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSETTLED WEATHER CAN BE EXPECTED FOR MOST OF THE UPCOMING WEEK.
EXPECT A CHANCE OF RAIN AND SNOW SHOWERS ALONG WITH A FEW
THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH FRIDAY. WITH THE
BEST CHANCES BEING MONDAY NIGHT AND TUESDAY AND AGAIN THURSDAY
NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 23, 6:39 AM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
739 AM MDT SAT APR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     NON-TSTM WND GST 1 ESE RED MOUNTAIN PASS 37.89N 107.68W
04/23/2016  M52 MPH          SAN JUAN           CO   MESONET

            WIND GUST MEASURED AT THE PUTNEY SENSOR.

&&

EVENT NUMBER GJT1600617

DC
Local storm report, Apr 23, 11:56 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1256 PM MDT SAT APR 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1124 AM     NON-TSTM WND GST 1 S MEEKER              40.04N 107.89W
04/23/2016  M54 MPH          RIO BLANCO         CO   ASOS

&&

EVENT NUMBER GJT1600618

MMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Animas River Basin

When
April 23, 12:00 PM MST to 2:00 PM MST
Where
Animas River Basin forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Wind gusts up to 45 mph were measured across the area. Estimated gusts were even stronger where some trees blew down onto power lines and resulted in rolling power outages across La Plata County.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668783.